Is it possible for a patient to become so adjusted to the medicines such as Berinert or Cinryze that their effectiveness is greatly diminished?

Jun 24, 2015

Dr C: Interesting question. If this were to occur we would expect it to be most common in the patients treated with regular injections of replacement C1 inhibitor for prophylaxis. In the open label study for Cinryze several of the patients were actually able to reduce the frequency of use from twice a week to once a week or less. This would speak against the likelihood of becoming accommodated to the medication. That said there were 4 subjects that did not achieve a frequency of


Dr Z. This is a question that comes up quite a bit. In fact, Dr. Konrad Bork from Germany published a report of 4 patients who appeared to have more attacks as they used more Berinert. It’s important, however, to keep in mind that we cannot distinguish cause from effect in this report. In other words, it’s possible that these patients were using more Berinert because their HAE was worsening rather than that the increased use of Berinert caused their HAE attacks to increase.

We examined this issue very carefully in the Cinryze prophylactic studies. The randomized prophylactic study was too small (22 subjects) and too short (12 weeks of treatment with Cinryze) to assess tachyphylaxis (the technical term for a medicine becoming less effective with continuing use). The open-label extension study, however, involved 146 people who were treated with regular Cinryze for up to 2.6 years. We were unable to find any evidence that the Cinryze became less effective over time. In my personal experience, as well, I don’t see patients becoming refractory to C1 inhibitor.


Dr C: I think that it was also interesting that in the initial double blind report on Cinryze prophylaxis a patient had done very poorly on the drug. In the follow up open label she had fantastic results. This brings up the issue that HAE is not a static disease. Attack frequency and severity can be influenced by a host of factors. Bruce Zuraw was again the lead author on the original study. Would you like to share with us the back-story on this patient?


Dr Z: We were very surprised when the blind was broken and we saw that one of the HAE subjects had many more attacks during the Cinryze period than during the placebo period. We contacted the study site about this patient to try to learn more about what had happened and found that she had enormous personal and financial stress during the Cinryze period. Physicians and patients have known for a long time that stress can exacerbate HAE, and this appears to be a dramatic example of just how potent severe stress can be. As Dr. C. mentioned, this same patient did very well on Cinryze during the open-label extension study. It is pertinent to note that by the time the open-label study had started, her acute stress had been resolved.


Dr C: We are preparing to conduct an investigation to further study the role of stress as a driver of angioedema attacks. We hope to be able to launch the study soon to gain additional insights and hopefully new directions for treatment and understanding mechanisms by which stress is transduced into swelling.


Dr Z: I’m very excited about this new study because it has the potential to identify new ways to understand and possibly treat HAE. The first part of this new investigation regarding the role of stress in HAE will involve only online questionnaires. We’ll post information about the study as soon as we’re ready to begin. Before we leave this topic, however, do you think that there’s any evidence that on-demand treatment tends to get less effective over time?


Dr C: Yes, very interesting. Icatibant (Firazyr) is commonly used for on-demand treatments. We do have sufficient reports on open label use of this drug to be able to assess whether repetitive use diminished efficacy. It appeared that a single injection continued to be effective in over 88% of cases. 10.6% of the attacks required two injections to resolve and only 1.2% 3 injections. Again the experience would speak against a waning effectiveness of the treatment with frequent use. We do know that the receptor involved (B2 bradykinin receptor) will down regulate with repetitive exposure to bradykinin—in other words, become less sensitive to stimulation. I was unable to find information that this would occur with the inhibitor (Icatibant). Do you know of any information, Dr. Z? On a similar note would you like to comment on Kalbitor (Ecallantide)?


Dr Z: The situation with icatibant is complicated, and I can’t give a single definitive answer. Data from cultured cells shows that icatibant can have different effects on the B2 bradykinin receptor (including antagonismor inverse agonism), due in part to the status of the B2 receptors and the cell type. Based on data from clinical practice and clinical trials, I certainly agree with you that the vast majority of patients who use icatibant on a repeated basis do not experience tachyphylaxis. On-demand use of ecallantide and C1 inhibitor have also been studied and didn’t show evidence of tachyphylaxis.


Dr C: Hopefully this information will be helpful to our readers. Once again we need to seek better insights and answers for the future treatments of HAE …


include(TEMPLATEPATH . '/single-blog.php'); ?>